Alert archive / Minnesota / Areal Flood Warnings in 2013
Areal Flood Warning 13, NWS Grand Forks, ND
NWS Grand Forks, ND issued this areal flood warning at Jun 20, 2013, 10:55 PM CDT for Becker County, Clay County, Otter Tail County, Minnesota. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2013, 10:55 PM CDT (03:55 UTC)
- Expired
- Jun 21, 2013, 12:00 PM CDT
- In force
- 13 hr
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Flood severity
- None
Counties Becker County, MN, Clay County, MN, Otter Tail County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 135 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 3.9 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 84 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 2297 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 182 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this areal flood warning went out at Jun 20, 9:47 PM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 20, 9:47 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
947 PM CDT THU JUN 20 2013
.UPDATE...
ISSUED AT 945 PM CDT THU JUN 20 2013
SEVERE WEATHER HAS PROGRESSED INTO THE INTERSTATE 94 CORRIDOR AND
SOUTHWARD. THIS ACTIVITY IS STILL EXPECTED TO CONTINUE ACROSS THIS
SAME AREA FOR THE NEXT SEVERAL HOURS SO SEVERE TSTM WATCH 331 HAS
BEEN EXTENDED UNTIL MIDNIGHT. THE LOW LEVEL JET SHOULD BEGIN TO
TURN MORE INTO CENTRAL MN BY THEN AND PROVIDE THE BETTER FOCUS
THERE. OTHER THAN THE SEVERE WX ARE ALSO MONITORING FOR FLOODING.
THE BARNES COUNTY AREA HAS BEEN HAMMERED WHERE WE HAVE HAD
NUMEROUS REPORTS OF FLASH FLOODING...HAIL AND STRONG WINDS. OF
COURSE THE RANSOM/RICHLAND/SARGENT COUNTY AREA WAS HIT WITH LOTS
OF RAIN LAST NIGHT AND THIS AREA WILL HAVE TO BE WATCHED CLOSELY
LATE THIS EVENING AS THE STORMS MOVE EAST.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 305 PM CDT THU JUN 20 2013
CONVECTION TIMING AND STRENGTH CONTINUES TO BE THE HEADACHE FOR
THE SHORT TERM.
CURRENT RADAR SHOWS ONGOING CONVECTION ACROSS EASTERN NORTH DAKOTA
FROM NEAR MAYVILLE NORTH TO THE CANADIAN BORDER. NONE OF THE SHORT
RANGE MODELS HAVE A GOOD HANDLE ON THE CURRENT CONVECTION. THERE
HAS BEEN SOME CLEARING AND HIGH CAPE VALUES IN SOUTH CENTRAL ND
EXTENDING INTO OUR SOUTHWESTERN CWA...ALTHOUGH NOT MUCH HAS
DEVELOPED IN THAT AREA SO FAR. THINK THAT AS A WEAK SFC LOW OVER
NORTH CENTRAL SD BEGINS TO EXTEND INTO THE SOUTHERN CWA...THERE
COULD BE SOME ADDITIONAL DEVELOPMENT FURTHER SOUTH AND SOME COULD
BE SEVERE GIVEN THE STRONG INSTABILITY AND DEEP LAYER SHEAR AROUND
30 TO 40 KTS...ALTHOUGH SHEAR IS BETTER FURTHER WEST. WILL
CONTINUE TO KEEP VERY HIGH POPS FROM EASTERN ND EARLY
TRANSITIONING INTO MN LATER TONIGHT. HEAVY RAIN WILL CONTINUE TO
BE PROBABLE SO WILL KEEP THE FLASH FLOOD WATCH GOING.
SOUTHWESTERLY FLOW ALOFT CONTINUES THROUGH TOMORROW AND FRIDAY
NIGHT...WITH VARIOUS WEAK SHORTWAVES MOVING INTO THE AREA. THERE
IS A LOT OF DISAGREEMENT AS TO THE TIMING OF THE SHORTWAVES AND
WHERE AND WHEN EXACTLY THE THUNDERSTORMS WILL DEVELOP. THINK AT
THIS POINT THERE WILL BE A LINGERING CONVECTIVE COMPLEX FRIDAY
MORNING OVER THE EASTERN COUNTIES AND THEN A BIT OF A BREAK DURING
THE DAY ON FRIDAY BEFORE THE NEXT ROUND MOVES IN FRIDAY AFTERNOON
OR NIGHT. DID NOT GO COMPLETELY DRY ON POPS HOWEVER AS THERE WAS A
BREAK EXPECTED FOR TODAY THAT DID NOT MATERIALIZE. CONTINUED TO
KEEP LIKELY POPS FOR FRIDAY NIGHT.
TEMPERATURE WISE...WITH NOT MUCH CHANGE IN THE AIR MASS FOR THE
NEXT FEW DAYS THE BIGGEST INFLUENCES WILL BE CLOUDS AND PRECIP
WHICH ARE DIFFICULT TO PINPOINT. WITH HIGH DEW POINTS THE LOWS
WILL STAY MAINLY IN THE MID TO UPPER 60S. HIGHS FRIDAY SHOULD BE
SIMILAR TO TODAY WITH READINGS RANGING FROM THE 70S TO MID 80S.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 305 PM CDT THU JUN 20 2013
SATURDAY...THE SOUTHWESTERLY FLOW ALOFT AND ACTIVE PATTERN WILL
CONTINUE. TIMING AND PLACEMENT OF HEAVIEST RAIN IS STILL
UNCERTAIN...BUT SOME LOCATIONS GETTING 2 TO 3 INCHES OF ADDITIONAL
RAIN IS POSSIBLE. WILL CONTINUE TO KEEP 50-70 POPS AND THE FLASH
FLOOD WATCH GOING. SEVERITY IS LESS CERTAIN BUT NOT OUT OF THE
QUESTION. TEMPS WILL CONTINUE TO BE NEAR SEASONABLE IN THE 70S TO
MID 80S WITH LOWS IN THE 60S.
GFS/ECMWF EARLY IN THE LONG TERM DIFFER ON PLACEMENT OF H500
CLOSED LOW...WITH ECMWF PLACING LOW AT 18Z SUN OVER WEST CENTRAL
SASK COMPARED TO GFS PLACEMENT OVER THE BOTTINEAU ND REGION. THIS
WILL MAKE IT DIFFICULT TO BETTER PINPOINT SUNDAY RAIN/CONVECTION
ACTIVITY...BUT DO LOOK FOR A CONTINUATION OF ACTIVITY INTO EARLY
MON MORNING...MAINLY ACROSS THE NORTH AND EAST ON SUNDAY. UPPER
FLOW BECOMES MORE ZONAL OVER NORTHERN PLAINS EARLY NEXT WEEK.
MONDAY SHOULD BE DRY AS UPPER LOW PULLS OUT (ON BOTH MODELS)...AND
HAVE REMOVED SOME LOW POPS ACROSS THE SOUTHERN VALLEY FOR MON. SW
FLOW PATTERN THEN RETURNS MON NIGHT...WITH BOTH MODELS INDICATING
A SHORTWAVE MOVING THROUGH ALTHOUGH SFC PATTERNS DIFFER. WILL BE A
DECENT CHANCE FOR MORE CONVECTION LATE MON EVENING/EARLY TUE
MORNING SOMEWHERE ACROSS THE VALLEY. BEYOND MON...UPPER PATTERN
COMPARISON FURTHER DIVERGES BUT BOTH INDICATE AN ACTIVE PATTERN
THROUGH MID WEEK...AND LOW CHANCE POPS MAKE SENSE WITH STORM TRACK
GENERALLY ACROSS THE UPPER PLAINS THROUGH WED NIGHT...AND UPPER
RIDGING BRINGING DRIER WEATHER FROM WEST TO EAST ON THURSDAY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 658 PM CDT THU JUN 20 2013
TRIED TO HIT THE BEST TSTM THREAT IN THE EVENING WITH A DECREASING
THREAT AFTER MIDNIGHT. WITH THE COPIOUS LOW LEVEL MOISTURE AND
DYING WINDS TONIGHT THERE COULD BE SOME FOG TOWARD MORNING.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MNZ001>005-007-008-
013>015-022-027-029-030-040.
&&
UPDATE...GODON
SHORT TERM...JR
LONG TERM...JR/SPEICHER
AVIATION...GODONHazardous weather outlook, Jun 20, 5:00 AM CDT, 17 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 500 AM CDT THU JUN 20 2013 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 500 AM CDT THU JUN 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN AREA OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA WILL DISSIPATE BY MID-MORNING. SOME LOCATIONS WILL RECEIVE HEAVY RAINFALL. THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON. A LARGE COMPLEX IS EXPECTED TO MOVE THROUGH EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA LATER THIS AFTERNOON AND OVERNIGHT. SOME OF THESE STORMS ARE EXPECTED TO BE SEVERE. LARGE HAIL...DAMAGING WIND GUSTS...AND A COUPLE TORNADOES ARE ANTICIPATED. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATER FRIDAY AFTERNOON AND OVERNIGHT...AND AGAIN LATER SATURDAY AFTERNOON AND OVERNIGHT ACROSS THE REGION. IN ADDITION...HEAVY RAINFALL IS POSSIBLE AND MAY CAUSE FLOODING ISSUES DEPENDING ON WHERE THE HEAVIEST AMOUNTS OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT. TG
In the hours before
Local storm report, Jun 20, 10:18 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1018 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND GST WEST FARGO 46.87N 96.90W
06/20/2013 E60 MPH CASS ND TRAINED SPOTTER
SPOTTER ESTIMATED 50-60 MPH WINDS AND NICKEL HAIL.
&&
DRIDDLELocal storm report, Jun 20, 10:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1030 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HEAVY RAIN CASSELTON 46.90N 97.21W
06/20/2013 M3.80 INCH CASS ND PUBLIC
UPDATE TO PREVIOUS TOTAL
&&
DRIDDLELocal storm report, Jun 20, 10:31 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1031 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1025 PM HEAVY RAIN CHAFFEE 46.77N 97.35W
06/20/2013 M3.29 INCH CASS ND PUBLIC
FELL IN 90 MINUTES
&&
DRIDDLELocal storm report, Jun 20, 10:32 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1032 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0957 PM HAIL OTTERTAIL 46.43N 95.56W
06/20/2013 M1.75 INCH OTTER TAIL MN TRAINED SPOTTER
&&
DRIDDLELocal storm report, Jun 20, 10:33 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1033 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 PM HAIL 3 ESE RICHVILLE 46.49N 95.57W
06/20/2013 M2.00 INCH OTTER TAIL MN TRAINED SPOTTER
&&
DRIDDLELocal storm report, Jun 20, 10:50 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1050 PM CDT THU JUN 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG WOLVERTON 46.56N 96.74W
06/20/2013 WILKIN MN TRAINED SPOTTER
3 TO 5 INCH TREE BRANCHES FELLED.
&&
WJBThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:18 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Norman | 57 min |
| Jun 20, 8:09 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 66 min |
| Jun 20, 8:35 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 55 min |
| Jun 20, 8:49 PM CDT | Special Weather Statement | FGF | Clay | 56 min |
| Jun 20, 9:04 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay | 56 min |
| Jun 20, 9:09 PM CDT | Areal Flood Advisory | FGF | Clay | 15 hr |
| Jun 20, 9:14 PM CDT | Severe Thunderstorm Warning | FGF | Becker | 61 min |
| Jun 20, 9:27 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 63 min |
| Jun 20, 9:35 PM CDT | River Flood Watch | FGF | Wilkin | 6 days |
| Jun 20, 9:35 PM CDT | River Flood Watch | FGF | Clay | 4 days |
| Jun 20, 9:35 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 55 min |
| Jun 20, 9:46 PM CDT | Severe Thunderstorm Warning | FGF | Clay | 59 min |
| Jun 20, 10:05 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 55 min |
| Jun 20, 11:04 PM CDT | Severe Thunderstorm Warning | FGF | Clay, Otter Tail, Wilkin | 41 min |
| Jun 21, 12:16 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 59 min |
| Jun 21, 2:57 AM CDT | Areal Flood Advisory | FGF | Becker, Hubbard, Otter Tail, Wadena | 9 hr |
| Jun 21, 12:49 PM CDT | River Flood Warning | FGF | Wilkin | 7 days |
| Jun 21, 12:49 PM CDT | River Flood Warning | FGF | Clay | 14 days |
| Jun 21, 12:49 PM CDT | River Flood Warning | FGF | Clay | 7 days |
| Jun 21, 12:49 PM CDT | River Flood Warning | FGF | Clay | 4 days |
| Jun 21, 12:49 PM CDT | River Flood Warning | FGF | Clay | 67 hr |
| Jun 20, 7:25 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele | 50 min |
| Jun 20, 7:39 PM CDT | Special Weather Statement | FGF | Traill | 66 min |
| Jun 20, 7:47 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 58 min |
| Jun 20, 8:12 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass | 48 min |
| Jun 20, 8:42 PM CDT | Flash Flood Warning | FGF | Barnes | 15 hr |
| Jun 20, 9:20 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 40 min |
| Jun 20, 9:44 PM CDT | Severe Thunderstorm Warning | FGF | Cass | 46 min |
| Jun 20, 10:17 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Richland, Sargent | 58 min |
| Jun 20, 10:44 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Sargent | 61 min |
| Jun 20, 11:31 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 59 min |
| Jun 21, 1:18 AM CDT | Areal Flood Advisory | FGF | Benson | 11 hr |
| Jun 21, 12:03 PM CDT | Areal Flood Advisory | FGF | Barnes | 19 hr |
| Jun 21, 12:49 PM CDT | River Flood Warning | FGF | Richland | 5 days |
Nearby
Areal Flood Warnings in Minnesota, 2013Every areal flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.